Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

CT scan shows lacunar infarcts, basal ganglia calcification, cerebral atrophy. What should we do?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5357 Questions
Question
My father is not feeling well since 05/06 months. Today we were suggested for CT Scan of his head. Consultant Rediologist had revealed in their report that:
1. Lacunar Infarcts Left Parietal Periventricular Region and Right Cerebral Penduncle.
2. Bilateral Basal Ganglia Calcification.
3. Senile Cerebral Atrophy.
Please suggest what we should do right now.
Posted Tue, 25 Sep 2012 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 8 hours later
Hello AAAAA
Thank you for contacting Healthcare Magic.
I have gone through the CT scan brain reports of your father. First of all, let me reassure you that these findings are not serious in nature and can be easily treated.
The first finding of lacunar infarcts means ischemia (lack of blood flow) to the brain, in short, small blood clots in brain. These are often due to risk factors such as high BP, blood sugar and cholesterol. You may get a check up for them, if not already done.
Treatment requires the use of aspirin tablets at a dose of 150 mg once daily. You can get it prescribed by your doctor. In addition, if any of the risk factors for the blood clots are identified, they would also require treatment.
The second finding of basal ganglia calcification is a normal finding and is seen in upto 10% of people normally. However, in a small group of people, it may be due to abnormal calcium levels.
The third finding of senile cerebral atrophy is also a normal finding. It means mild shrinkage of brain, which normally occurs as one grows older. At 77, one can expect mild shrinkage of brain. So, if your father's memory is normal, there is no need to worry in this regard.
I hope it clarifies. Please get back if you want any more clarifications.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: CT scan shows lacunar infarcts, basal ganglia calcification, cerebral atrophy. What should we do? 15 minutes later
Thanks a lot for your advice. My father memory was very good one year back but now it has been detoriated and specially in last 06 months drastically. Please suggest what to do?
 
 
Answered by Dr. Sudhir Kumar 25 minutes later
Hi,
Thank you for getting back.
Deterioration in memory could be a sign of early dementia (a disease where memory and other brain functions deteriorate). You need to get him examined by a neurologist to ascertain, if he has dementia.
If dementia is diagnosed, some further tests would be required to find out the cause of dementia. These include blood tests (such as vitamin B12 level, thyroid profile) and EEG, etc.
There are various medications available for treating dementia such as memantine, rivastigmine, donepezil, piracetam, etc. Your neurologist can advise on the need for these medicaitons.
Please get back if you have any more queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor